Colorado, 2021Debris Flows and Hail in Colorado, July 29, 2021
July 29, 2021 · NWS GJT · 3 events in 2 counties and zones
Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. Additionally, strong instability was in place as a midlevel shortwave trough moved overhead.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $126 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. Additionally, strong instability was in place as a midlevel shortwave trough moved overhead. As a result, widespread showers and thunderstorms developed across the area with many storms producing heavy rain. This led to multiple debris flows across portions of west-central Colorado including over the Grizzly Creek Fire burn scar. Additionally, a severe thunderstorm produced large hail in Garfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 3:10 PM MST, 20 minutes earlier.
Area forecast discussion, Jul 29, 3:10 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
410 PM MDT Thu Jul 29 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 410 PM MDT Thu Jul 29 2021
High pressure remained over the southern Plains today while
counter-clockwise flow around the feature continued to carry
moisture north and northeastward across the region. Those well
versed in the region's climatology will recognize this as a
classic monsoon burst pattern. However, today there is an added
bonus in the form of mid-level shortwave trough moving northward
with the flow which has helped fire strong storms across southwest
Colorado and southeast Utah early this afternoon.
Favorable lift from the short-wave trough favors heavy rain over
the southwest corner of the forecast area, with CAMS indicating
potential mesoscale convective system in the evening. Therefore,
current Flash Flood Watch appears to be on track, especially in
light of current radar trends. This does not suggest that showers
and thunderstorms will be confined to the Four Corners region, as
there is ample moisture available for scattered to numerous storms
for most locations. The morning GJT sounding contained 1.08" of
precipitable water which is over 150 percent of normal so heavy
rain is also possible outside of the watch area, though flash
flooding is more likely to be confined to burn scars and localized
unstable steep terrain. Forcing associated with the trough is
likely to keep nocturnal storms going across northeast Utah and
northwest Colorado until near sunset.
Flow turns more southerly on Friday and deep subtropical moisture
will continue to stream across the region fueling another round of
showers and thunderstorms from late morning through the afternoon.
However, focus shifts to the Colorado mountains and adjacent
valleys in the absence of any significant dynamic forcing.
Moisture depth remains nearly unchanged so when considering
antecedent rainfall, decided to extend the Flash Flood Watch over
the San Juan Mountains northward across the central mountains, the
upper Colorado River Basin and the northern mountains as the
potential for mudslides and debris flows rises significantly
across burn scars within the region. Storms will continue well
into the evening before diminishing later in the night.
Temperatures trend lower tomorrow in response to increased
moisture and cloud cover, though overnight lows will be more
moderate.
.LONG TERM...(Saturday through Thursday)
Issued at 410 PM MDT Thu Jul 29 2021
Similar synoptic pattern will persist through Saturday, which will
maintain a strong monsoonal pull northward across the region. In,
addition weak perturbations wiggling through the western periphery
of the high will work in conjunction with ample moisture,
instability and lift to generate organized convection in the
afternoon/evening hours. The heavy rainfall threat continues for
much of the Western Slope as surface PWAT anomalies remain within
the 150-200th percentile. Upper level forcing may assist storm
motion, though as experienced over the last several days, expect
storms to fire off higher terrain with evening convection largely
driven by unresolved outflow boundaries from afternoon storms.
Atmospheric conditions will start to deviate on Sunday as the broad
trough along the eastern half of the CONUS and PacNW low start to
pinch the ridge along the spine of the Rockies. The CWA will be
sandwiched along the ridge axis with southerly winds streaming
across western Utah and northerly flow driving south along the Front
Range. The plume of tropical moisture will be squished overhead,
maintaining another round of heavy rain and slow moving storms. The
deepening low over the PacNW finally drives ridging eastward as a
series of shortwave troughs ripple across the Northern Rockies. Dry
northwest flow starts eroding mid-level moisture as early as
Tuesday, cutting off our monsoonal tap. However, it will take more
than one day to erode completely through ample, low-level moisture
in place (all we'll need for afternoon convection is a little
daytime heating to generate orographic lift and tap into the
lingering instability aloft). Models tend to dry out mountainous
terrain a little too quickly, so anticipate active weather to
continue each afternoon over higher terrain...Although, widespread
coverage will deplete substantially by the later half of the week.
In response to the monsoonal surge, max temperatures dip below
normal Saturday through Tuesday. Highs will rebound back to or above
normal temps as the ridge axis slides east of the Divide by the end
of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Jul 29 2021
Plenty of sun across the south to allow storms to fire by early
afternoon. Storms will initially be over the high terrain and then
move into adjacent valleys through the late afternoon and evening
across the entire CWA with activity continuing overnight across
the central and northern areas as storms move northward. Southwest
Colorado and southeast Utah appear favored for the stronger
storms with potential for heavy rain, gusty outflow winds to 40
mph or higher, and hail. All TAF sites will see VCTS in the
afternoon and evening with potential for a thunderstorm or two at
some point. VFR conditions will prevail for the most part with
brief reductions to MVFR/IFR in heavier rain with stronger storms.
&&
.HYDROLOGY...
Issued at 410 PM MDT Thu Jul 29 2021
Localized areas of heavy rainfall are possible across the area
over the next several days. Places that have had multiple rounds
of rainfall will be more susceptible to flooding. The San Juans,
Paradox Valley, Uncompahgre Plateau, the Red Rock canyon country
of southeast Utah and southwest Colorado including Utah National
Parks and Moab remains a prime area for potential flooding with
best potential for heavy rainfall. Therefore, the Flash Flood
Watch has been expanded to include these areas of southeast/east-
central Utah as well as those portions of southwest Colorado
mentioned above. The Flash Flood Watch for the San Juans remains
in effect.
Deep moisture will continue to surge northward with the focus on
western Colorado on Friday. In coordination with surrounding
forecast offices and WPC, have expanded the Flash Flood Watch
northward from the San Juans to include the central and northern
mountains and the upper Colorado River Basin.
Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Additional Flash Flood Watches may be needed so please stay up to
date on the latest forecast.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ017>021.
Flash Flood Watch from Friday morning through Friday evening for
COZ004-008>010-012-013-018-019.
UT...Flash Flood Watch until midnight MDT tonight for UTZ022-027>029.
&&
SHORT TERM...NL
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Jul 29, 3:57 AM MST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
457 AM MDT Thu Jul 29 2021
COZ001>014-017>023-UTZ022>025-027>029-301100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
457 AM MDT Thu Jul 29 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will become more widespread today,
beginning over the high terrain by late morning and drifting into
lower elevations late afternoon into the evening. Lightning and
heavy rainfall will be the main threats along with gusty outflow
winds and hail in the stronger storms. Flash flooding is possible
with heavy rainfall over portions of southwest Colorado and
southeast Utah. Storms will continue into the overnight hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Storm activity and coverage looks to increase late this
week into the weekend with better potential for storms to last
through the overnight hours. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 29, 12:43 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
143 PM MDT Thu Jul 29 2021
COZ017-292030-
Uncompahgre Plateau/Dallas Divide CO-
143 PM MDT Thu Jul 29 2021
...SPECIAL WEATHER STATEMENT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Grand Junction, moving north at 10 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Mesa
County.
This includes Colorado 141 between mile markers 132 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3871 10849 3868 10853 3868 10859 3890 10883
3897 10862
TIME...MOT...LOC 1943Z 161DEG 8KT 3881 10864
ERWSpecial weather statement, Jul 29, 1:02 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
202 PM MDT Thu Jul 29 2021
COZ019-020-292045-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
202 PM MDT Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOLORES AND
NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Norwood, or 46 miles east of Monticello, moving
northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Dolores and northwestern San Miguel Counties.
This includes Colorado 141 between mile markers 33 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3794 10878 3792 10879 3794 10879 3814 10861
3789 10838 3784 10844
TIME...MOT...LOC 2002Z 126DEG 10KT 3790 10849
JDCSpecial weather statement, Jul 29, 1:04 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
204 PM MDT Thu Jul 29 2021
COZ019-021-292045-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
204 PM MDT Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOLORES AND NORTH CENTRAL
MONTEZUMA COUNTIES UNTIL 245 PM MDT...
At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dolores, or 36 miles northwest of Durango, moving northwest at 10
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dolores.
This includes Colorado 145 between mile markers 10 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3754 10837 3744 10841 3753 10871 3774 10858
TIME...MOT...LOC 2004Z 115DEG 7KT 3751 10847
JDC
Special weather statement, Jul 29, 2:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
333 PM MDT Thu Jul 29 2021
COZ017-292215-
Uncompahgre Plateau/Dallas Divide CO-
333 PM MDT Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OURAY AND SOUTH
CENTRAL MONTROSE COUNTIES UNTIL 415 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Loghill Village, or 19 miles south of Montrose, moving
west at 25 mph.
Frequent cloud to ground lightning, nickel size hail and winds in
excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Ouray
and south central Montrose Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3829 10789 3819 10781 3809 10811 3830 10823
TIME...MOT...LOC 2133Z 069DEG 22KT 3820 10795
15
Debris Flow, Pitkin
- When
- July 29, 3:30 PM MST
- Where
- Pitkin County, 0.87 mi NW of Redstone to 1.31 mi NNW of Redstone
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 39.190, -107.240
Several mudslides occurred along Colorado Highway 133 near Redstone as a result of heavy rains. Debris depth was 7 to 8 feet with one slide and 3 to 4 feet deep with another. As a result, motorists were stranded until cleanup operations were complete.
Hail, Garfield
- When
- July 29, 4:00 PM MST
- Where
- Garfield County, 28.92 mi NNW of Allen
- Measured
- 1.5 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.990, -107.240
Ping pong ball sized hail fell 18 miles east of Buford in Garfield County. The hail dented vehicles and broke the skylights on several campers at the Trappers Lake Campground.
Debris Flow, Garfield
- When
- July 29, 8:00 PM MST to 9:00 PM MST
- Where
- Garfield County, 4.31 mi NW of Shoshone to 2.67 mi NW of Shoshone
- Cause
- Heavy Rain / Burn Area
- Property damage
- $125 million
- Reported by
- Department of Highways
- Coordinates
- 39.575, -107.237
Major flash flooding and debris flows occurred throughout Glenwood Canyon from the Grizzly Creek Fire burn scar as a result of significant rainfall from showers and thunderstorms. Multiple mudslides were reported by the Colorado Department of Transportation (CDOT). Numerous vehicles were trapped between slides for several hours. Rainfall rates in excess of 4 inches/hour were estimated with storms. Remote gauges recorded between 1 and 2 inches in less than an hour along the south and east sides of the burn scar. CDOT reported damage to the structure of Interstate 70 which remained closed for over two weeks due to cleanup operations and surveys.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 29 to 30, 20211 death · $2.0 million · 53 kt wind · 6 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021EF3 · 15 events
- Tornadoes and Hail in Ohio, July 29, 2021$1.3 million · EF2 · 12 events
- Tornadoes and Hail in New Jersey, July 29, 20218 injured · EF2 · 20 events
- Flash Flooding in Arizona, July 29, 2021$40 million · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 29, 20211 death · 1 injured · $7,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Vermont, July 29 to 30, 20211 injured · $4.7 million · 27 events
- Flash Flooding and Debris Flow in Kentucky, July 29 to 30, 2021$2.1 million · 61 kt wind · 31 events
- Flash Flooding in New Hampshire, July 29 to 30, 2021$2.2 million · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021$476,000 · EF1 · 7 events
- Hail and Damaging Winds in Virginia, July 29, 2021$758,000 · 2.25 in hail · 10 events
- Flash Flooding and Debris Flow in New York, July 29 to 30, 2021$155,000 · 50 kt wind · 41 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965529, 965541, 965530.